Heavy Snow, Big Stone
- When
- April 2, 10:30 PM CST to April 3, 1:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A sharp frontal boundary along with an upper level disturbance brought an unusual heavy snow event to west central Minnesota. Roads became snow covered or slushy making travel very difficult.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A sharp frontal boundary along with an upper level disturbance brought an unusual heavy snow event to west central Minnesota. Roads became snow covered or slushy making travel very difficult. Schools and events were either cancelled or postponed. Snowfall amounts included, 6 inches at Browns Valley, 7 inches at Ortonville, and 8 inches at Wheaton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 2, 8:51 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
951 PM CDT MON APR 2 2007
.UPDATE...
LOW PRESSURE SYSTEM CURRENTLY CENTERED OVER WESTERN KANSAS WITH
THE MODELS STILL ON TARGET WITH IT TRACKING TO IOWA BY MORNING.
A COUPLE OF AREAS OF PRECIPITATION HAD DEVELOPED OVER THE WESTERN
AND CENTRAL PARTS OF THE STATE IN THE WARMER AIR. EXPECT THESE
AREAS TO SOLIDIFY INTO ONE LARGE AREA OF SNOW BY MIDNIGHT OR
SO...WITH THE ENTIRE CWA THEN SEEING LIGHT TO MODERATE SNOW
THROUGH THE NIGHT. THE HEAVIEST SNOW STILL LOOKS TO OCCUR ACROSS
THE NORTHERN CWA...SO WILL LEAVE THE WINTER WEATHER ADVISORY IN
PLACE. NEW AVIATION DISCUSSION BELOW.
&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
SOME MODEL DIFFERENCE. WENT WITH GFS. FOCUS OF THE SHORT TERM IS
ON APPROACHING LOW PRESSURE SYSTEM. THIS LOOKS LIKE A VERY POTENT
BUT FAST MOVING SYSTEM. WSR-88D CURRENTLY SHOWING FIRST ROUND OF
PRECIPITATION MOVING THROUGH EASTERN SOUTH DAKOTA. RADAR IS ALSO
FILLING IN BEHIND FIRST WAVE. PRECIPITATION HAS QUICKLY TURNED TO
SNOW IN MOST LOCATIONS WITH ACCUMULATIONS ALREADY NOTED JUST WEST
OF THIS AREA AND SOME IN WEST PART OF AREA. BUF-KIT SOUNDINGS AND
CROSS SECTIONS SHOW VERY STRONG LIFT WITH THIS SYSTEM. STRONG
LIFT IS ALSO NOTED THROUGH SATURATED DENDRITIC LAYER. AREAS IN
SOUTH PART OF THE AREA WILL TURN TO SNOW LATE TONIGHT...AFTER MAIN
EVENT MOVES THROUGH. HAVE ISSUED WINTER WEATHER ADVISORY FOR
NORTHERN TIER OF COUNTIES WHERE SNOW AMOUNTS WILL END UP IN THE 3
TO 5 INCH RANGE. EXPECT SNOW WILL HAVE SOME DIFFICULTY ACCUMULATING
FOR SEVERAL REASONS. FIRST IS GROUND IS WARM TO A FAIRLY DEEP
LEVEL. THERE IS ALSO A FAIR AMOUNT OF STANDING WATER FROM LAST
SYSTEM THIS WILL ALSO HINDER ACCUMULATIONS. WIND WILL INCREASE
ESPECIALLY AS THE COLD AIR MOVES IN BEHIND MAIN PUSH.
.LONG TERM...THURSDAY THROUGH MONDAY
THE EXTENDED PERIOD IS LARGELY DOMINATED BY A WESTERN CONUS RIDGE
AND EASTERN CONUS TROUGH...PUTTING THE CWA IN NW FLOW ALOFT. AT
THE SURFACE...HIGH PRESSURE CENTERS ITSELF OVER SOUTHERN CANADA
WITH THE RIDGE AXIS EXTENDING SOUTH THROUGH THE DAKOTAS. ALL
MODELS BASICALLY AGREE WITH THIS SCENARIO PRETTY MUCH THROUGH THE
ENTIRE EXTENDED PERIOD. IT ALSO APPEARS TO BE A RATHER COOL PERIOD
WITH BELOW NORMAL TEMPS. 850 MB TEMPS REMAIN FROM ABOUT -5 TO -10
DEGREES C...COOLING TO CLOSER TO -15 C ACROSS THE EASTERN CWA BY
THE WEEKEND. THERE ARE A FEW WEAK WAVES THAT TRAVEL THROUGH THE
AREA IN NW FLOW...WITH THE MOST IMPRESSIVE ONE ON THURSDAY. KEPT
THE LOW POPS GOING ACROSS CENTRAL SD. LOOKS TO BE TOO DRY OVER THE
EAST STILL SO FORECAST REMAINS DRY IN THIS AREA. LITTLE CHANGES
MADE TO TEMPS AS HIGHS IN THE 30S AND 40S WITH LOWS IN THE TEENS
TO LOW 20S STILL LOOK GOOD.
&&
.AVIATION...
BKN-OVC IFR TO MVFR CIGS WILL REMAIN OVER THE CWA THROUGH THE
OVERNIGHT HOURS. AREAS OF LIGHT RAIN WILL OCCUR OVER THE WESTERN
AND CENTRAL CWA THROUGH AROUND 06Z...WITH THE RAIN TURNING TO SNOW
AFTER MIDNIGHT AND TRACKING ACROSS THE ENTIRE CWA DURING THE
OVERNIGHT HOURS. VSBYS WILL GENERALLY REMAIN AOA 3SM...THOUGH
THERE COULD BE SOME LOWER VSBYS IN THE SCATTERED AREAS OF HEAVIER
SNOW TOWARD SUNRISE. THE SNOW WILL END FROM WEST TO EAST TUESDAY
MORNING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR
CAMPBELL-CORSON-DEWEY-WALWORTH.
WINTER WEATHER ADVISORY UNTIL 1 PM CDT TUESDAY FOR BROWN-DAY-
EDMUNDS-GRANT-MARSHALL-MCPHERSON-ROBERTS.
MN...WINTER WEATHER ADVISORY UNTIL 1 PM CDT TUESDAY FOR BIG STONE-
TRAVERSE.
&&
UPDATE...PARKIN
SHORT TERM...KEEFE
LONG TERM...TARVER
AVIATION...PARKINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 125 PM CDT MON APR 2 2007 SDZ003-004-009-015-031830- CORSON-CAMPBELL-WALWORTH-DEWEY- 125 PM CDT MON APR 2 2007 /1225 PM MDT MON APR 2 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL FALL OVER CORSON AND DEWEY COUNTIES THIS AFTERNOON...SPREADING EAST INTO WALWORTH AND CAMPBELL COUNTIES LATE IN THE AFTERNOON. SNOW WILL THEN CONTINUE OVERNIGHT. BY TUESDAY MORNING 3 TO 5 INCHES ARE POSSIBLE ACROSS NORTH CENTRAL SOUTH DAKOTA. AS NORTH WINDS INCREASE TO 15 TO 30 MPH LATE TONIGHT...REDUCTIONS IN VISIBILITIES ARE POSSIBLE. A WINTER WEATHER ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ005>008-010-011-021-031830- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- GRANT- 125 PM CDT MON APR 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN WILL CHANGE TO SNOW OVER NORTHEASTERN SOUTH DAKOTA AFTER DARK. 3 TO 5 INCHES OF SNOW ARE POSSIBLE ACROSS THE AREA THROUGH TUESDAY MORNING. AS NORTH WINDS INCREASE TO 15 TO 30 MPH LATE TONIGHT...REDUCTIONS IN VISIBILITIES ARE POSSIBLE. A WINTER WEATHER ADVISORY IS IN EFFECT THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ016>020-022-023-033>037-045-048-051-031830- POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY-SULLY- HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 125 PM CDT MON APR 2 2007 /1225 PM MDT MON APR 2 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT SNOW IS LIKELY OVER PARTS OF CENTRAL AND EASTERN SOUTH DAKOTA TONIGHT. ALTHOUGH THE HEAVIEST ACCUMULATIONS ARE EXPECTED OVER NORTHERN SOUTH DAKOTA...1 TO 2 INCHES ARE POSSIBLE SOUTH OF THE ADVISORY AREA. LESSER AMOUNTS OF AN INCH OR LESS WILL BE COMMON ALONG AND SOUTH OF INTERSTATE 90. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TT
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28360, 28361.